Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 110, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 14, 2004, 3:57 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 3:57 PM MDT (21:57 UTC)
- Expired
- Jul 14, 2004, 4:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:11 PM MDT | HAIL 1 | 6 Ne Greenland, CO | ALSO DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 142157 SVRBOU COC035-039-142245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 357 PM MDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO EAST CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 445 PM MDT * AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF CASTLEWOOD CANYON...OR ABOUT 14 MILES SOUTHEAST OF CASTLE ROCK. THE STORM WAS NEARLY STATIONARY. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... CASTLEWOOD CANYON. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3914 10482 3915 10455 3933 10456 3934 10481 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM MDT, 42 minutes earlier.
Area forecast discussion, Jul 14, 3:15 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT WED JUL 14 2004 .SHORT TERM DISCUSSION...DOMINANT UPPER RIDGE IS FIRMLY IN PLACE FOR ANOTHER DAY WITH SUPRESSING WARM MID AND UPPER LVL TEMPS. DEEP TROPICAL MOISTURE STILL BEING DRAWN NORTHWARD ON WEST SIDE OF RIDGE AS WEAKENING TROPICAL STORM BLAS HELPING TO ADD TO THE AVAILABLE MOISTURE SUPPLY STILL WELL TO THE SOUTHWEST OF STATE. LATEST GFS MANAGES TO BRINGS THIS MID AND UPPER LVL MOISTURE AROUND THE HIGH INTO UT...WYO AND COLO THROUGH THE SHORT TERM...AND ETA SOUNDINGS ALSO MOISTEN ACCORDINGLY WITH PWS EXPECTED TO RANGE FROM 1.00-1.25 INCHES EAST OF THE DIVIDE. NORTHEAST COLO RECEIVED A GOOD NORTHERLY SURGE LAST NIGHT FROM WYO THUNDERSTORM OUTFLOW. THIS HAS PROVIDED A THIN...50-100MB LYR OF RICHER SFC MOISTURE WITH DWPTS HOLDING WELL INTO THE 50S. MID LVLS REMAIN VERY WARM WITH 700MB TEMPS AT 15-18 DEGREES C TONIGHT INTO THUR. FCST SOUNDINGS ARE SHOWING EASTERLY FLOW FROM SFC TO TO 600MB LATE TONIGHT THRU THURS AS AN APPROACHING WEAK SHORT WAVE AND HGT FALLS TO THE WEST DRAW THE FLOW WESTWARD. 850-700MB LYR SPEC HUMIDITY VALUES STAY IN THE 8-10G/KG RANGE THROUGH THURSDAY EVE. FLOW ALOFT IS AND WILL REMAIN WEAK. WITH WARM MID LVL TEMPS...HEAVY RAIN WILL BE THE MAIN THREAT WITH THE TSTRMS. THIS ALL POINTS TO THE POTENTIAL FOR AFTN/EVE SLOW MOVING TSTRMS WITH POTENTIAL FOR FLOODING IF THEY CAN BREAK AND SUSTAIN THROUGH THE SUPRESSIVE WARM MID LVLS. CURRENTLY...STORMS FIRING OFF HIER TRRN INDICATE THIS WILL ALLOW FOR SCT CONVECTION IN MTNS AND PLAINS TGNT WITH ISOLD POTENTIAL OUT BY BORDER TONIGHT. NOCTURNAL STORMS A POSSIBILITY AS SOUNDING INDICATE SLIGHT MID LVL COOLING LATE. WILL INCR TO LIKELY POTENTIAL FOR THURS AFT/EVE WITH EVEN BETTER MOISTURE QUANTITY EXPECTED AND SUSTAINED EASTERLY FLOW. WILL KEEP OVERNIGHT TEMPS SLIGHTLY HIER THAN GUIDANCE WITH THE EXPECTATION OF CLOUD COVER. COOLER THURS HIGHS LOOK IN LINE AS SFC EASTERLY FLOW PREVAILS. .LONG TERM DISCUSSION...MODELS ARE SHOWING THE UPPER RIDGE CENTER TO MOVE WEST AND SOUTHWESTWARD THROUGH THE LATER PERIODS OF THE FORECAST. ON THURSDAY EVENING...GRIDS SHOW A WEAK UPPER TROUGH TO PUSH ACROSS US...WITH WEST-NORTHWESTERLY FLOW ALOFT PROGGED THROUGH SATURDAY. THE DIV-Q GRIDS ARE SHOWING SOME SYNOPTIC SCALE ASCENT THURSDAY EVENING INTO EARLY FRIDAY MORNING. OTHERWISE...NEUTRAL FORCING IS PROGGED OVER THE FORECAST AREA THROUGH SATURDAY. THE LOW LEVEL PRESSURE AND WIND FIELDS ARE SHOWING THE NORMAL DIURNAL WINDS TO DOMINATE THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY...THEN A DECENT EASTERLY COMPONENT IS PROGGED THROUGH FROM FRIDAY AFTERNOON THROUGH SATURDAY. MOISTURE WISE...CROSS SECTIONS AND FORECAST SOUNDINGS ARE SHOWING SUBSTANTIAL MOISTURE THURSDAY NIGHT THROUGH FRIDAY NIGHT...THEN SOME DRYING ON SATURDAY. THE THETA-E GRIDS SHOW A STRONG AXIS OVER THE CENTER OF COLORADO...ITS MONSOON-LIKE IN NATURE. GRIDS/SOUNDINGS SHOW PLENTY OF CAPE DURING THE CONVECTIVE TIME OF THE DAY THROUGH THE PERIOD. CROSS SECTIONS SHOW GOOD POTENTIAL INSTABILITY...HOWEVER THERE IS A MID LEVEL CAP FOR MUCH OF THE PERIOD. MOST PARAMETERS POINT TO SCATTERED POPS THURSDAY AND FRIDAY LATE DAY...THEN A BIT LESS LATE ON SATURDAY. QPF GRIDS SHOW PLENTY OF RAIN BOTH THURSDAY AND FRIDAY LATE IN THE DAY. WILL CHANCE LITTLE IN THE GOING ZONES. FOR TEMPERATURES...GRIDS ARE INDICATING FRIDAYS HIGHS TO BE CLOSE TO THURSDAYS...THEN A BIT WARMER ON SATURDAY. IN THE EXTENDED PERIOD...SUNDAY THROUGH WEDNESDAY...MODELS KEEP THE UPPER RIDGE CENTERED WELL SOUTH INTO NEW MEXICO THROUGH THE PERIOD. MODERATE ZONAL FLOW IS PROGGED OVER THE FORECAST AREA ALL FOUR DAYS. GFS GRIDS AND CROSS SECTIONS SHOW PLENTY OF MOISTURE AROUND... MONSOON LOOKING REALLY...ESPECIALLY IN THE QPF FIELDS. FOR NOW WILL KEEP THE STATUS QUO SLIGHT CHANCE OF STORMS GOING THROUGH THE PERIOD. THICKNESS AND TEMPERATURES GRIDS POINT TO VERY SEASONAL NORMALS THROUGH THE PERIOD. HOPEFULLY WITH ENOUGH MOISTURE AND CLOUD AROUND THE FIERCE HEAT WILL REMAIN AT BAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && FREDIN/RJK
Hazardous weather outlook, Jul 14, 11:06 AM MDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT WED JUL 14 2004 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS AND FRONT RANGE FOOTHILLS THIS AFTERNOON...THEN GRADUALLY SPREAD ACROSS THE EASTERN PLAINS LATE IN THE AFTERNOON AND EVENING. DUE TO AN INCREASE IN MOISTURE LEVELS AND VERY SLOW MOVEMENT OF STORMS....HEAVY RAIN WILL BE THE MAIN THREAT FROM STORMS. FREEZING LEVELS ARE QUITE HIGH TODAY WHICH WILL DIMINISH THE POSSIBILITY OF LARGE HAIL. HOWEVER...STRONG WINDS MAY BE POSSIBLE NEAR HEAVY RAIN SHOWERS. STORMS WILL SLOWLY DIMINISH OVERNIGHT. A WEAK SURFACE FRONT ACROSS EASTERN COLORADO TODAY IS HELPING TO REPLENISH MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE AND ALSO PRODUCING SLIGHTLY COOLER TEMPERATURES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ENOUGH MOISTURE IS EXPECTED ACROSS THE FORECAST AREA TO WARRANT A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/KOOPMEINERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:52 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 53 min |
| Jul 14, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 60 min |
| Jul 14, 5:39 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.